Illinois, 2017

Hail and Damaging Wind in Illinois, July 23, 2017

July 23, 2017 · NWS ILX · 5 events in 3 counties and zones

Scattered strong to severe thunderstorms developed in advance of a slow-moving cold front during the afternoon and evening of July 23rd. Most of the storms were concentrated near the I-72 corridor from Scott County northeastward to Vermilion County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered strong to severe thunderstorms developed in advance of a slow-moving cold front during the afternoon and evening of July 23rd. Most of the storms were concentrated near the I-72 corridor from Scott County northeastward to Vermilion County. Hail as large as quarters and wind gusts of around 60mph were reported with some of the cells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 23, 2:41 PM CST, 39 minutes earlier.

Area forecast discussion, Jul 23, 2:41 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
341 PM CDT Sun Jul 23 2017

.SHORT TERM...(This evening through Monday)
ISSUED AT 340 PM CDT Sun Jul 23 2017

A couple features will continue to produce chances for showers and
thunderstorms through evening as SBCAPE to around 3000 J/kg has
developed with afternoon heating across central IL. First is the
upper trough axis located approximately along I-57 and pushing
eastward. A few showers and isolated thunderstorms could form east
of this for the next few hours before subsidence behind the axis
limits any development. Second is a surface trough axis from
Michigan through Kansas city and starting to produce some the
Milwaukee area back through NW Illinois west of the Illinois River.
This feature will move southeastward this afternoon and bring the
best chance for isolated to scattered thunderstorms across central
IL into the evening until nocturnal cooling diminishes instability
and the feature moves southeast of the area. Winds will diminish and
turn northerly overnight behind the trough axis with drier air
moving in, allowing temperatures to fall into the 60s for lows.
Expect highs to reach anywhere from 81 along I-74 to 87 in
Lawrenceville Monday.

&&

.LONG TERM...(Monday night through Sunday)
ISSUED AT 340 PM CDT Sun Jul 23 2017

High pressure will bring dry weather and still relatively low
humidity Tuesday then Gulf moisture will return by Wednesday
behind the outgoing high. A slight chance for thunderstorms
returns as early as Wednesday afternoon as GFS produces
precipitation in a weak disturbance, however most models focus
precip chances with a cold front on track for Wednesday night into
Thursday. Highs on Tuesday expected in the mid 80s followed by
around 90 on Wednesday. The heat will be brief as the cold front
drops highs back to the low to mid 80s for the remainder of the
week and weekend. High pressure should keep conditions dry again
from late Thursday night into next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1249 PM CDT Sun Jul 23 2017

Lift associated with a trough crossing central IL this afternoon
will allow scattered cumulus cloud development at 3000-4000 feet
as well as isolated thunderstorm development from afternoon into
early evening. With the trough axis east of the area by mid
evening, all thunderstorms should end by 01-03Z. Overnight, humid
conditions and recent rainfall will allow some fog to develop,
however enough wind should continue overnight to keep visibility
reduction minimal. Have included tempo MVFR visibility 9Z-13Z for
fog potential. Winds NW 8-12 kts this afternoon decreasing to 4-8
kts and shifting to northerly overnight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...37
LONG TERM...37
AVIATION...37
Hazardous weather outlook, Jul 23, 2:01 PM CST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
301 PM CDT Sun Jul 23 2017

ILZ027>031-036>038-040>057-061-241100-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Fulton-Knox-
Logan-Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-
Piatt-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
301 PM CDT Sun Jul 23 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms will be possible into this evening.
A few of the storms will be capable of producing strong wind
gusts and hail.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

As another frontal boundary approaches the area later Wednesday
and Thursday, thunderstorm chances will return to the area.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed early this evening.

ILZ062-063-066>068-071>073-241100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
301 PM CDT Sun Jul 23 2017

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms will be possible this evening.
Severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

As another frontal boundary approaches the area late Wednesday
night into Thursday, thunderstorms chances will return to the
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Bak

In the hours before

Local storm report, Jul 23, 9:21 AM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1021 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 E OLNEY               38.73N 88.07W
07/23/2017  M1.64 INCH       RICHLAND           IL   COCORAHS

0700 AM     HEAVY RAIN       W PETERSBURG            40.01N 89.85W
07/23/2017  M1.23 INCH       MENARD             IL   COCORAHS

0700 AM     HEAVY RAIN       1 ESE CHATHAM           39.67N 89.68W
07/23/2017  M1.22 INCH       SANGAMON           IL   COCORAHS

&&

JRP
Local storm report, Jul 23, 9:29 AM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1029 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 AM     TSTM WND DMG     SUMNER                  38.72N 87.86W
07/23/2017                   LAWRENCE           IL   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN.

0555 AM     TSTM WND DMG     BIRDS                   38.84N 87.67W
07/23/2017                   LAWRENCE           IL   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN.

0555 AM     TSTM WND DMG     LAWRENCEVILLE           38.73N 87.69W
07/23/2017                   LAWRENCE           IL   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN IN TOWN AND
            COUNTYWIDE. RADAR ESTIMATES DAMAGE IN COUNTY OCCURRED
            BETWEEN 535 AM AND 615 AM.

&&

BAK
Local storm report, Jul 23, 9:30 AM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1030 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     LIGHTNING        MARSHALL                39.40N 87.69W
07/22/2017                   CLARK              IL   PUBLIC

            LIGHTNING STRUCK AND DAMAGED AN ASSISTED LIVING CENTER.
            REPORTED VIA SOCIAL MEDIA

1155 PM     TSTM WND GST     4 W OLNEY               38.73N 88.16W
07/22/2017  M60.00 MPH       RICHLAND           IL   AWOS

            AT OLNEY-NOBLE AIRPORT

1205 AM     TSTM WND DMG     OLNEY                   38.73N 88.09W
07/23/2017                   RICHLAND           IL   BROADCAST MEDIA

            TREE SNAPPED. TIME ESTIMATED FROM RADAR.

0450 AM     TSTM WND GST     2 W XENIA               38.64N 88.67W
07/23/2017  E65.00 MPH       CLAY               IL   EMERGENCY MNGR

0452 AM     TSTM WND DMG     XENIA                   38.64N 88.64W
07/23/2017                   CLAY               IL   EMERGENCY MNGR

            MULTIPLE TREE LIMBS DOWN. ONE MID SIZE TREE SNAPPED ABOUT
            HALFWAY UP.

0515 AM     TSTM WND GST     FLORA                   38.67N 88.48W
07/23/2017  M60.00 MPH       CLAY               IL   AWOS

0526 AM     TSTM WND GST     4 W OLNEY               38.73N 88.16W
07/23/2017  M61.00 MPH       RICHLAND           IL   AWOS

            AT OLNEY-NOBLE AIRPORT

0532 AM     TSTM WND DMG     OLNEY                   38.73N 88.09W
07/23/2017                   RICHLAND           IL   LAW ENFORCEMENT

            SEVERAL TREE LIMBS AND POWER LINES DOWN

0539 AM     TSTM WND DMG     SUMNER                  38.72N 87.86W
07/23/2017                   LAWRENCE           IL   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN.

0539 AM     TSTM WND DMG     NEWTON                  38.99N 88.16W
07/23/2017                   JASPER             IL   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES DOWN IN TOWN. ONE LARGE
            TREE FELL ON A HOUSE.

0555 AM     TSTM WND DMG     BIRDS                   38.84N 87.67W
07/23/2017                   LAWRENCE           IL   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN.

0555 AM     TSTM WND DMG     LAWRENCEVILLE           38.73N 87.69W
07/23/2017                   LAWRENCE           IL   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN IN TOWN AND
            COUNTYWIDE. RADAR ESTIMATES DAMAGE IN COUNTY OCCURRED
            BETWEEN 535 AM AND 615 AM.

0605 AM     TSTM WND GST     LAWRENCEVILLE AIRPORT   38.76N 87.61W
07/23/2017  M57.00 MPH       LAWRENCE           IL   ASOS

0609 AM     TSTM WND GST     OBLONG                  39.00N 87.91W
07/23/2017  M79.00 MPH       CRAWFORD           IL   TRAINED SPOTTER

            LARGE TREE AND NUMEROUS LARGE TREE LIMBS BLOW DOWN. POWER
            IS OUT IN OBLONG.

0619 AM     HEAVY RAIN       LAWRENCEVILLE AIRPORT   38.76N 87.61W
07/23/2017  M1.10 INCH       LAWRENCE           IL   ASOS

            FELL IN HALF AN HOUR. HEAVY RAIN CONTINUES

0658 AM     HEAVY RAIN       OBLONG                  39.00N 87.91W
07/23/2017  M0.78 INCH       CRAWFORD           IL   TRAINED SPOTTER

0700 AM     HEAVY RAIN       W PETERSBURG            40.01N 89.85W
07/23/2017  M1.23 INCH       MENARD             IL   COCORAHS

0700 AM     HEAVY RAIN       1 E OLNEY               38.73N 88.07W
07/23/2017  M1.64 INCH       RICHLAND           IL   COCORAHS

0700 AM     HEAVY RAIN       HAVANA                  40.30N 90.06W
07/23/2017  M1.29 INCH       MASON              IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       1 ESE CHATHAM           39.67N 89.68W
07/23/2017  M1.22 INCH       SANGAMON           IL   COCORAHS

0708 AM     HEAVY RAIN       LAWRENCEVILLE           38.73N 87.69W
07/23/2017  M1.37 INCH       LAWRENCE           IL   ASOS

&&

BAK
Local storm report, Jul 23, 1:53 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
253 PM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       2 WSW LAWRENCEVILLE     38.72N 87.72W
07/23/2017  M1.71 INCH       LAWRENCE           IL   CO-OP OBSERVER

&&

EJL

The radar

The St Louis radar (KLSX), 99 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Scott

When
July 23, 3:20 PM CST to 3:25 PM CST
Where
Scott County, 1 mi NE of Manchester
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.540, -90.317

Hail, Sangamon

When
July 23, 3:45 PM CST to 3:50 PM CST
Where
Sangamon County, Auburn
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.580, -89.750

Hail, Sangamon

When
July 23, 3:45 PM CST to 3:50 PM CST
Where
Sangamon County, Auburn
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.580, -89.750

Hail, Sangamon

When
July 23, 3:59 PM CST to 4:04 PM CST
Where
Sangamon County, Divernon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.570, -89.670

Thunderstorm Wind, Edgar

When
July 23, 8:40 PM CST to 8:45 PM CST
Where
Edgar County, Paris
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.620, -87.700

A large tree limb was blown down at Cherry Point and Maple Avenue in Paris.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712068, 712069, 712073, 712070, 712071.